Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 164, NWS Mobile, AL

May 23, 1997Covington County, Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 23, 1997, 5:36 PM CDT for Covington County, Crenshaw County, Alabama. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 1997, 5:36 PM CDT (22:36 UTC)
Expired
May 23, 1997, 6:45 PM CDT
In force
69 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Covington County, AL, Crenshaw County, AL

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 10.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1997-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1041 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1997-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1041 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

715 
WUUS1 KMOB 232230 RRA
SVRMOB
ALC039-041-232345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
536 PM CDT FRI MAY 23 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH ALABAMA
 
   ...COVINGTON COUNTY...CRENSHAW COUNTY
 
AT 525 PM CST...WEATHER SERVICE RADAR INDICATED A DEVELOPING SEVERE
THUNDERSTORM OVER NORTHERN COVINGTON COUNTY WEST OF DOZIER MOVING INTO
SOUTHERN CRENSHAW COUNTY.
 
THIS STORM WAS MOVING TO THE NORTH NORTHEAST AT 15 MPH.
 
THIS STORM WILL BE MOVING NEAR THE AREAS WEST OF BRANEY...GLENWOOD AND
LUVERN DURING THE NEXT HOUR.
 
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH THIS STORM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DONT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:02 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, May 23, 2:02 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE ALABAMA
200 PM CDT FRI MAY 23 1997

KMOB RADAR CURRENTLY SHOWS SCATTERED TSRA FIRING ALONG SEA
BREEZE/WEAK WARM FRONT ALONG THE COASTAL COUNTIES.  EXPECT CONVECTION
TO FOLLOW DIURNAL PATTERN DUE TO LACK OF DYNAMIC FORCING.  LARGE
AMPLITUDE H85-5 RIDGE SHIFTS EAST INTO THE ATLANTIC AS SERIES OF H5
S/WAVES IN THE MIDWEST ADVANCE EASTWARD WHILE MORE SIGNIFICANT SFC-H5
SYSTEM SWINGS INTO THE WESTERN U.S. SATURDAY NIGHT.  H5 S/WAVE OVER
SOUTHERN TX...SEEN IN WV LOOP...ADVANCES SLOWLY EASTWARD THROUGH
SATURDAY WITH EJECTED S/WAVE SWINGING INTO CWA LATE SATURDAY MORNING
GENERATING MILD LOW LEVEL CONVERGENCE DUE TO INTERACTION WITH FLOW
AROUND SLOWLY RETREATING H9-5 HIGH IN WESTERN ATLANTIC.  ATMOSPHERE
WILL REMAIN UNSTABLE AND VERY MOIST WITH PRECIPITABLE WATER VALUES
REMAINING NEAR ONE AND THREE FOURTHS INCHES.  AS MAIN H85-5 S/WAVE
MOVES INTO SOUTHERN MS BY 12Z SUNDAY...H85 MOISTURE CONVERGENCE
INCREASES ACROSS SOUTHEAST U.S. THROUGH SATURDAY NIGHT.  UNSTABLE AIR
MASS REMAINS OVER THE AREA THROUGH THE PERIOD WITH DEEP
MOISTURE...WITH GREATER INSTABILITY OVER THE COASTAL WATERS SATURDAY
AND SATURDAY NIGHT DUE TO COLD AIR ADVECTION ALOFT FROM APPROACHING
S/WAVE.

MARINE WINDS WILL BECOME SOUTH TONIGHT AS SURFACE RIDGE SHIFTS
EASTWARD AS SURFACE TROF APPROACHES.  SOUTH WINDS INCREASE TO 15-20
KNOTS ON SATURDAY AND CONTINUE THROUGH SATURDAY NIGHT WITH TSRA
BECOMING WIDEPSREAD LATE SAT AFTERNOON INTO SATURDAY NIGHT.  SCA WILL
BE REQUIRED FOR SATURDAY AND SATURDAY NIGHT FOR TSRA...WINDS...SEAS.

MOB 68/82/70/83 3665    PNS 70/83/71/82 3665
DTS 71/81/73/80 3465    EVR 65/84/67/84 3565 29

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:46 PM CDTSevere Thunderstorm WarningMOBEscambia59 min
May 23, 6:07 PM CDTSevere Thunderstorm WarningMOBWashington68 min
May 23, 6:49 PM CDTSevere Thunderstorm WarningMOBClarke, Washington56 min
May 23, 6:52 PM CDTSevere Thunderstorm WarningMOBChoctaw68 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.